Puttin' the HOT in Hot Flashes.

Yeah.  I had bloodwork done yesterday morning and a few hours later, Dr. Kebria called to let me know that my ovaries have officially closed up shop.  No more period.  Instead I get to trade that for all the fun of menopause:

-Hot flashes? Already happening.
-Night sweats?  Check.
-Loss of libido?  Not yet - it's been so long with all of the treatments and the weirdness leading up to the diagnosis, I finally have little BUT sex on the brain now that I know I can have it again.
-Mood swings / sudden tears?  Uh, I'm  girl.  This is my whole life.
-Fatigue?  We're already well acquainted.
-Decrease in body hair / increase in facial hair?  Well, some of my body hair got decreased already (thank you radiation).  And I already fought with errant chin hairs before this, so it's hard to say if anything has changed... although it does seem like my leg hair is growing sllllowwww.  So that's a plus.
-Sleep disorders?  Already had insomnia issues - apparently they're only gonna get worse.  Joy.
-Difficulty concentrating / memory lapses?  I've been attributing this to post-chemo-brain, but I guess even once that fades, I made still have no idea how to come up with words anymore.
-Dizziness / loss of balance?  I fall over all the time anyhow.  This is nothing new.
-Weight gain?  I hope not.  Considering I'm already on the weight LOSS track, I hope I can stay there.  My goal is 160-165 lbs.  I know that SOUNDS like a lot to some people, but before my diagnosis I weighed 198. No one ever thought I LOOKED like I weighed that, but I did.  And when I weighed 140... I looked anorexic.  I just be, like, dense or something.
-Incontinence / Urgency?  Well, I do have to pee like 50 times a day - but I have yet to do so in my drawers...
-Increase in Allergies?  Oh, great.  Because being allergic to everything from dust and grass to, like, air and rocks isn't bad enough...
-Fingernails crack or break more?  Yeah.  That's happening.
-Changes in body odor?  Ew...
-Bouts of rapid heart beat / anxiety?  Got em.  And got a script for Xanax to deal with em.
-Depression?  Things have been hard, but I don't think I'm officially depressed.  At least not now.
-Irritability?  It's taking a lot to irritate me right now.  I'm still on the high related to my assumption that i AM indeed BEATING cancer right now.
-Panic Disorder?  Well, that sounds fun... Ugh.
-Breast pain?  I HOPE not.  Few things suck more than achy cans.
-Headaches?  So far, no.
-Aching joints, muscles, tendons?  Uh, yeah.  Pretty much all over I am aching.  I feel like an old man.
-Change in breath odor?  This already happened, according to Ryan, although I don't know if it's gone back to normal... but apparently during chemo, when I was complaining of everything tasting like pennies, Ryan claimed that my breath was awful and sort of SMELLED like old, burnt metal.  Yum.
-Digestive problems / gastrointentinal distress?  Well, I'm not gonna lie.  My guts are NOT happy campers lately.  I did start taking probiotics (as recommended by my naturopath) this week and am hoping they will help my gut get back on track after all it's been through.
-Increased tension in muscles?  My entire back fees like a bag of cement.
-Itchy, crawly skin?  Well, this sounds awful...
-Osteoporosis?  Yikes.  Hello, Calcium, Vitamin D and exercise...

Anyhow... I went to the pharmacy today to pick up the HRT patches he prescribed, and they were TOOOO expensive.  I CANNOT afford $70 a month (after insurance) for hormone patches.  Yikes!  My pharmacist is going to call the doc on Monday and sort out something I can afford.  Whew!  Thank heavens for the awesome lady at Target pharmacy!

In other news, I really am starting to feel NOTICEABLY better.  Aside from tolerable aches and pains, unrelenting brain fog, and occasional fatigue-induced wall-hitting... I honestly feel like I am "on the mend."  Today I ran errands (in the new-to-us AWD Previa minivan, which i was certain I'd hate and completely love) and I did not get tired ONCE!  And tomorrow night, I am taking my first meditation class with my awesome friends Mallorie and Ben, taught by another great friend, Laura, at Inner Bliss.  I'm pretty excited.  Even treated myself to a snazzier yoga mat, knowing that my plan is to get back in the habit of going both to yoga and to more of the meditation classes, assuming I dig it.

So, yeah.  Life is good.  Even though my parents are gone - tattoo dad back in Florida and mum and dad on their way back to Colorado.  I miss them all and I am sad that they are gone.  But Ryan and I are going to be great.  There is so much good to come this year.  I just know it!!

Love love love,
Phoebe

Comments

Gale said…
Hey, Phoebe,

Reading your words, "I really am starting to feel NOTICEABLY better," is like listening to great music.

Your laundry list of side effects is daunting, but your concomitant responses are filed with reasoned acceptance and a good expectations.

I'm going to list the ones I think you might be unsure about, and please feel free to tell me, if I miss any.

-Hot flashes? Already happening.
Yeah, these SUCK! HRT (like estrogen patches) will help, and I just sent you a modest contribution, because I truly know how hot flashes can make you crazy. Ditto, night sweats

-Sleep disorders? Already had insomnia issues
Consider a short-tern sleep aid like Ambien. It is magic.

-Difficulty concentrating / memory lapses?
-Dizziness / loss of balance?

Both may also RT-related. Remember all the associated tissue/protein destruction? It truly affects everything. I believe this will will gradually improve. Drink fluids like crazy, even though you're already peeing like crazy.

-Increase in Allergies? Again, CT/RT does weird shit. You may also find you are not allergic to things you were previously allergic to. Our immune systems are mysterious.

-Fingernails crack or break more? Most likely temporary, unless you've sustained damage to a nail bed matrix.

-Changes in body odor?
Yeah, this and halitosis is also related to post RT effects, as above described. Phoebe, it will GO AWAY. Drink fluids (with the approval of your medical team), try to maintain a reasonable nutritional level, be patient. This is your body sloughing off dead cells. I know, it's gross. But, that's the cause. Protein, fluids are like medication right now. Again, please check with your MD before you follow my advice, however, because everyone is different.

-Panic Disorder?
Use your Xanax when you need it. Don't be shy, as long as you are taking it therapeutically, rather than to party.

-Aching joints, muscles, tendons?
Same explanation. See if you are allowed to take an NSAID, or if you can take other OTC pain meds, or need a RX pain medication. You do NOT need to be in pain.


-Increased tension in muscles?
Lakewood Massotherapy. Massage Envy, yoga, hot baths, anything.

-Osteoporosis?
Have you had a bone density test? Don't sweat the treatment until you have a diagnosis, okay?

Phoebe, you are doing very well. You have a very reasonable regard for your situation. It seems (I hope, anyway) that you understand to not freak out about stuff that has not yet affected you, and that may never affect you. That goes a long way.

G.
Anonymous said…
Love, love, love your attitude, Phoebe! So happy for you and Ryan and your family. xoxoxoxo Salli PS: a minivan? ~lol! See, there's a reason they're so popular! And they are practical to boot!!!
ultraDawn said…
people take xanax to party? i had no idea! Gail, thank you for taking most excellent care of my extraordinary friend! You're awesome! Love ya Phoebe XXoOXOXOXXOOOXxxxoxooOOOO0000
Anonymous said…
Hi,

Just wanted to congratulate you, I am your 12,000th visitor. Haven't read anything yet, just saw that. Will let you know what I think.

-12K

Popular posts from this blog

Because I don't know where else to have this little breakdown...

Keep talking to be okay.

Day Forty!